Results of a retrospective analysis of patients with immune-related cutaneous adverse events (ircAEs) referred to an oncodermatology clinic provided the basis for development of empiric guidelines for the management of these patients. The findings from this study were published in the Journal of Clinical Oncology.

ircAEs are common in patients receiving immune checkpoint inhibitor therapy. Although the negative impact of these adverse events can be considerable, there is also increasing evidence that immune-related adverse events in some patients — such as those with advanced melanoma — may be associated with improved clinical outcomes.  Hence, the necessity for supportive care approaches that allow patient quality of life, as well as immunotherapy dose intensity, to be maintained.

This retrospective study included 285 patients with a variety of solid tumors undergoing treatment with inhibitors of cytotoxic T lymphocyte-associated antigen 4 (CTLA-4), and/or anti-programmed cell death 1 (PD-1)/anti-programmed cell death-ligand 1 (PD-L1) therapy at 1 of 3 tertiary care medical centers who were referred to the oncodermatology services at Memorial Sloan Kettering Cancer Center in New York, New York. Clinicopathologic data were abstracted from patient electronic medical records, and laboratory data of potential therapeutic targets were obtained within 1 month of the oncodermatology clinic visit.

Related Articles

“Patients reported in the work represent, to our knowledge, the largest cohort to date of ircAE treatment outcomes,” the study authors noted.

The main aim of this study was to provide the basis for guidelines on the dermatologic management of patients experiencing ircAEs, particularly those manifesting less common, more severe ircAEs.

The median time from initiation of immune checkpoint inhibitor therapy and presentation at the oncodermatology clinic was 119 days. The majority of ircAEs were grade 1 or grade 2 (n=347); grade 3 or grade 4 ircAEs included maculopapular rash (n=24), pruritus (n=6), bullous pemphigoid-like eruptions (n=4), Stevens-Johnson syndrome (n=4), lichenoid rash (n=3), psoriasiform rash (n=2), and others (n=7). No patient experienced a grade 5 ircAE.

Maculopapular rash was more common in patients receiving an anti-CTLA-4 agent with or without a PD-1/PD-L1 inhibitor compared with those receiving single-agent PD-1/PD-L1 inhibitor therapy (P =.008), whereas patients treated with a single-agent anti-PD-1/PD-L1 inhibitor were more likely to exhibit bullous pemphigoid-like eruptions than those receiving anti-CTLA-4-based therapy (P =.003).

Patients experiencing grade 3 or grade 4 ircAEs were more likely to have increased levels of interleukin (IL)-6, IL-10, and immunoglobulin E (IgE) and higher eosinophil counts, suggesting possible targets for intervention.

Interestingly, immunomodulatory agents were more frequently needed in the treatment of patients with psoriasiform and bullous ircAEs compared with patients experiencing other ircAEs (P <.001).

Based on the supportive care treatments administered at the oncodermatology clinic and the corresponding patient responses, the study authors have proposed a set of guidelines for managing treatment of ircAEs. Of note, these guidelines differ from those that have been previously proposed in that they include psoriasiform and lichenoid rash, as well as suggestions for targeted immunomodulatory therapies for the treatment of patients with corticosteroid-refractory ircAEs.

“Although systemic corticosteroids remain the mainstay of management for most grade 2 or greater immune-related adverse events, they are not always effective and may affect the antitumor efficacy,” the study authors explained.

Examples of key elements of these guidelines for the treatment of patients with specific grade 3/4 or intolerable grade 2 ircAEs include interruption of immunotherapy as well as the following:

  • Maculopapular or lichenoid rash: oral corticosteroids or biologics (infliximab, tocilizumab). If ircAE does not improve with oral corticosteroid therapy, serum levels of IL-6 and tumor necrosis factor (TNF)-alpha should be checked to determine if patient is eligible for biologic therapy.
  • Pruritus: Oral antihistamines and gamma-aminobutyric acid (GABA) analogs (pregabalin and gabapentin) and omalizumab or dupilumab.
  • Psoriasiform rash: Biologics (ustekinumab, guselkumab, infliximab, adalimumab, apremilast).
  • Bullous pemphigoid-like eruption: Oral corticosteroids and rituximab.

“The identification of effective therapies for ircAEs and corticosteroid-refractory ircAEs described herein represents the first step toward the design of controlled trials that would demonstrate their safety and efficacy,” the study authors noted in their conclusion.

Reference Phillips GS, Wu J, Hellmann MD, et al. Treatment outcomes of immune-related cutaneous adverse events [published online June 19, 2019]. J Clin Oncol. doi: 10.1200/JCO.18.02141

This article originally appeared on Oncology Nurse Advisor